Rhode Island, 2007

Damaging Wind in Rhode Island, August 13, 2007

August 13, 2007 · NWS BOX · 1 event in 1 county or zone

Isolated severe thunderstorms developed in association with a weakly unstable airmass on the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Isolated severe thunderstorms developed in association with a weakly unstable airmass on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 4:16 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 13, 4:16 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
516 PM EDT MON AUG 13 2007

.SYNOPSIS...
A COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND TONIGHT. HIGH PRESSURE
WILL BUILD OVER SOUTHERN NEW ENGLAND TUE. ANOTHER WEAK COLD FRONT
WILL CROSS THE REGION WED FOLLOWED BY A STRONGER COLD FRONT LATE THU
AND EARLY FRI. DRY HIGH PRESSURE WILL BUILD INTO THE REGION LATE FRI
THROUGH SUN.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A BROKEN LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD
FRONT WAS CROSSING CENTRAL AND EASTERN MASSACHUSETTS THIS EVENING.
THE CONVECTION WAS INTERACTING WITH MODERATE LOW LEVEL INSTABILITY
AHEAD OF IT...WITH SURFACE BASED CAPES BETWEEN 1500 TO 2000 J/KG.
THE SHOWERS AND THUNDERSTORMS WILL BEGIN TO WEAKEN TOWARDS SUNSET
DUE TO THE LOSS OF DAYTIME HEATING. USED ENHANCED WORDING THROUGH
00Z WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. OTHERWISE DRIER
DEWPOINT AIR WILL BEGIN TO INFILTRATE THE REGION OVERNIGHT. MOSTLY
CLEAR SKIES AND DECOUPLING WINDS WILL ALLOW FOG PATCHES TO FORM.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
HIGH PRESSURE COVERS THE REGION WITH MOSTLY CLEAR SKIES AND JUST A
FEW FAIR WEATHER CUMULUS CLOUDS. 850 MILLIBAR TEMPERATURES BETWEEN
+7 AND +9 CELSIUS AND BOUNDARY MIXING UP THE DRY ADIABAT NEAR 800
MILLIBARS SUPPORTS HIGHS IN THE MID 70S TO SOME LOWER 80S AWAY FROM
THE COAST. USED THE WARMER MAVMOS GUIDANCE TEMPS WHICH APPEARED MORE
REASONABLE...EXCEPT USED THE NAM/WRF WIND VELOCITIES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
PULSE OF WAA SUMMER INSTABILITY RETURNS WEDNESDAY...MAY DRY OUT BRIEFLY
EARLY THURSDAY BEFORE A BIGGER PACKAGE OF INSTABILITY AND UNCOMFORTABLE
HUMIDITY RETURNS THU AFTN...COMPLLETELY DEPARTING WITH THE STRONG SHORT
WAVE...REPRESENTED IN THIS DISCUSSION BY REFERENCING THE 500 MB VORT MAX.

DRY AND BEAUTIFUL FORENOON SATURDAY THRU MOST OF SUNDAY...THEN WAA
PROBABLY PRODUCES SHOWERS AROUND NEXT MONDAY.

THIS FCST IS PRIMARILY RELYING UPON THE 12Z GFS/UK/ECMWF BLENDED WITH
THE PRIOR KBOX EARLY MORNING FCST AND THE 09Z SREF 3 AND 6 HRLY POPS
FOR .01 AND 12Z GFS ENSEMBLE 6HR POPS FOR .05.

TUE NIGHT-WED...COULD BE A SHORT PRD OF WAA SPRINKLES/SHOWERS S SNH
EARLY WED BUT ATTM PLAYED IT CONSERVATIVE. A WARM WEDNESDAYA FTN WITH
MID-UPPER 80S.

THU...IF THE PRE TROF INITIAL CFP ARRIVES IN SNE BTWN 21Z AND 02Z...WE
COULD SEE SVR ISOLATED STORMS /THAT MEANS 50 KTS OR 3/4 INCH HAIL---
NOT THE NW WIND GUSTS OF 33-EST 40KTS OF THIS AFTN IN N AND E MASS.

FRI NIGHT/SAT MORNING...HELD BACK THE CLEARING OF POPS A BIT DUE DUE
TO STG VT MAX DIGGING. COULD SEE A CLUSTER OF SHOWERS TAGGING THIS
VT MAX PASSAGE EARLY SAT NR THGE MASS PIKE OUT TO VCNTY PVC

MONDAY...THE EC HAS US IN ELY FLOW THE GFS APPEARS MORE SLY. ANSWER
UNKNOWN BUT BOTH OP MODELS HAVE SHOWERS HERE.

FCST POPS BOTH FOR THUS AFTN AND NEX6T MONDAY WERE CAPPED AT 50 PCT
BUT BLV SHOWERS WILL OCCUR BOTH DAYS FOR LARGE PTNS OF SNE.

RIP CURRENT RISK MAY INCREASE TO MT OR HIGH LATE THU OR FRI IF THE
SW FETCH GENERATED STEEP WIND WAVES BECOME A SWELL FOR THE OCEAN
EXPOSED S COASTAL WATERS. RIGHT NOW WNA GUIDANCE IS NOT FCSTG THIS BUT
THIS COULD BE AN INCORRECT BIAS.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SCT SHRA/TSRA WILL BRING BRIEF IFR/MVFR VSBYS AND AN ABRUPT WINDSHIFT
TO THE NORTHWEST WITH GUSTS TO 35 KT POSSIBLE. MVFR VSBYS IN FOG
PATCHES POSSIBLE OVERNIGHT. SOME MECHANICAL WIND SHEAR POSSIBLE DUE
TO COOL AIR ADVECTION ACROSS THE LOW LYING TERMINALS KBAF-KBDL
OVERNIGHT. VFR CONDITIONS EXPECTED TUE WITH FEW050-060.

IN THE LONGER TERM...

WED...VFR

THU...IFR CONDS IN FOG/ST HYA/ACK IN THE MORNING. AFTN TSTMS COULD
CAUSE DELAYS FOR AIR TRAVEL THU AFTN EVE.

FRI...PROBABLY VFR.

&&

.MARINE...
BRIEF WIND GUSTS AROUND 30 KT POSSIBLE THIS EVENING ACROSS THE
COASTAL WATERS IN WIDELY SCATTERED THUNDERSTORMS. OTHERWISE
BRIEF GUSTS AROUND 20 KT EXPECTED IN COOL AIR ADVECTION AROUND
06Z TONIGHT. LIGHT NORTH WINDS BECOMING LOCALLY ONSHORE TUE.
SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
MAINLY 1 TO 3 FT.

NEXT MOST PROBABLE SCA CONDS LATED FOR LATE THU INTO EARLY FRI. WNA
GUIDANCE USED FOR THE WH FCST WAS TRIMMED BY 25 PCT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...STRAUSS
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...DRAG
AVIATION...DRAG/STRAUSS
MARINE...DRAG/STRAUSS
Hazardous weather outlook, Aug 13, 12:03 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
103 PM EDT MON AUG 13 2007

CTZ002>004-MAZ002>022-026-NHZ011-012-015-RIZ001>007-141715-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
103 PM EDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME WILL
BRING SMALL HAIL AND GUSTY WINDS TO 45 MPH WITH LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD FRONTAL PASSAGES WILL BE LIKELY WEDNESDAY AND FRIDAY. BOTH
FRONTAL PASSAGES MAY BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON. PLEASE SEND ANY
REPORTABLE CRITERIA TO THE NATIONAL WEATHER SERVICE.

ANZ230>237-250-254-255-270-MAZ023-024-RIZ008-141715-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
103 PM EDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...MASSACHUSETTS AND RHODE ISLAND COASTAL
WATERS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE ISLAND AND
RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME WILL
BRING SMALL HAIL AND GUSTY WINDS TO 45 MPH WITH LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OLD FRONTAL PASSAGES WILL BE LIKELY WEDNESDAY AND FRIDAY. BOTH
FRONTAL PASSAGES MAY BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON. PLEASE SEND ANY
REPORTABLE CRITERIA TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 13, 12:14 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
114 PM EDT MON AUG 13 2007

MAZ005-014-026-131745-
CENTRAL MIDDLESEX COUNTY MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST
MIDDLESEX MA-
114 PM EDT MON AUG 13 2007

AT 109 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH POSSIBLE SMALL HAIL OVER BOXBOROUGH MOVING
SOUTHEAST AT 15 MPH. THIS STORM ALSO CONTAINS VERY HEAVY RAIN WHICH
WILL IMPACT COMMUTERS WITH LOW VISIBILITIES AND PONDING OF WATER ON
ROADWAYS.

THE THUNDERSTORM WILL BE NEAR...MAYNARD BY 120 PM EDT...CONCORD BY
130 PM EDT...LINCOLN BY 140 PM EDT...WESTON AND WALTHAM BY 150 PM
EDT.

DUNHAM
Special weather statement, Aug 13, 2:49 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT MON AUG 13 2007

MAZ004>007-012>015-132045-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-NORTHERN WORCESTER
MA-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN
ESSEX MA-WESTERN NORFOLK MA-
349 PM EDT MON AUG 13 2007

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
NEWBURYPORT TO 5 MILES SOUTHWEST OF WORCESTER...MOVING SOUTHEAST AT
15 MPH. THESE STORMS ALSO CONTAIN VERY HEAVY RAIN THAT MAY CAUSE
LOCALIZED ROAD FLOODING

THUNDERSTORMS WILL BE NEAR...IPSWICH...WOBURN...WESTBOROUGH AND
WENHAM BY 400 PM EDT...ESSEX...WINCHESTER...WAYLAND AND WALTHAM BY
410 PM EDT...MANCHESTER AND WESTON BY 420 PM EDT.

DUNHAM
Special weather statement, Aug 13, 4:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
505 PM EDT MON AUG 13 2007

MAZ013-017>020-RIZ001-002-004-005-132200-
BRISTOL RI-EASTERN KENT RI-EASTERN PLYMOUTH MA-NORTHERN BRISTOL
MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL
MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
505 PM EDT MON AUG 13 2007

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM SHARON
MASSACHUSETTS TO 4 MILES NORTHEAST OF SCITUATE RHODE ISLAND MOVING
EAST AT 20 MPH. THESE STORMS ALSO CONTAIN VERY HEAVY RAIN.

THUNDERSTORMS WILL BE NEAR...NORTH PROVIDENCE...STOUGHTON...
PROVIDENCE AND PAWTUCKET BY 510 PM EDT...PROVIDENCE...NORTON...EASTON
AND BROCKTON BY 520 PM EDT...EAST PROVIDENCE AND SEEKONK BY 530 PM
EDT.

DUNHAM

The radar

The Boston radar (KBOX), 33 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
August 13, 4:25 PM EST
Where
Providence County, Cranston
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.770, -71.450

Large tree branches down on Laurehurst Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2007Every state in 2007This day in weather historyWarnings in Rhode Island, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58715.